Ohio, 2018

Flooding in Ohio, August 17, 2018

August 17, 2018 · NWS PBZ · 3 events in 1 county or zone

A crossing shortwave worked with mostly elevated instability to generate a line of showers and thunderstorms across Ohio. The line produced training thunderstorms across Belmont County, which led to some minor flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A crossing shortwave worked with mostly elevated instability to generate a line of showers and thunderstorms across Ohio. The line produced training thunderstorms across Belmont County, which led to some minor flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 17, 3:17 PM EST, 1 hour 43 minutes earlier.

Area forecast discussion, Aug 17, 3:17 PM EST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
417 PM EDT Fri Aug 17 2018

.SYNOPSIS...
Periodic showers and thunderstorms are expected through Saturday
associated with a series of crossing disturbances. Dry weather
returns Sunday with high pressure.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
A crossing shortwave in southwest flow aloft is supporting the
convection moving across the region this afternoon. Limited
instability should preclude any sustained severe threat and
movement any flooding outside of areas that experience training.
That "training" potential will have to be monitored though given
the unidirectional flow over the region.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY/...
Shower and thunderstorm chances are expected to continue
through Saturday as the main upper trough, and its associated
surface cold front, cross the region. Tapered POPs down from N-S
late Sat and Saturday evening as the front sinks S. Expect
mainly dry conditions area wide by late Saturday night and
Sunday.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Most of Monday will be more comfortable with dewpoints around
60 and dry conditions. The next trough is progged to advance out
of the Plains and approach/cross our region Tuesday through
part of Wednesday. Maintained likely POPs Tue as the trough and
its associated sfc low/cold front tracks across the region.
Slight to low chance POPs were included for Wednesday until the
trough exits E. Near to above average temperatures should fall
to below average readings by midweek.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
Restrictions are likely this eve as convection moves across the
region. In addition, moist and warm southwest flow in advance of
an encroaching frontal boundary is expected to support IFR cigs
tonight and early Saturday.

Outlook...
Restrictions are possible until a cold front passage late Saturday.
VFR conditions expected Sunday.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Aug 17, 3:32 AM EST, 13 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
432 AM EDT Fri Aug 17 2018

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-180845-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana-
Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
432 AM EDT Fri Aug 17 2018

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

Isolated severe storms are possible this afternoon and evening.
Stronger storms will also contain heavy downpours, which could lead
to localized flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 17, 12:28 PM EST, 4 hours 32 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
128 PM EDT FRI AUG 17 2018

OHZ039-040-048-171800-
Tuscarawas-Coshocton-Carroll-
128 PM EDT FRI AUG 17 2018

...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND AND
HEAVY RAIN WILL AFFECT EASTERN COSHOCTON...NORTHWESTERN CARROLL AND
NORTHERN TUSCARAWAS COUNTIES...

At 127 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Dalton to near West Lafayette.
Movement was northeast at 35 mph.

Wind gusts up to 45 mph are possible with these storms.

Locations impacted include...
New Philadelphia...               Dover...
Strasburg...                      West Lafayette...
Sugarcreek...                     Malvern...
Bolivar...                        Baltic...
Mineral City...                   Parral...
Stone Creek...                    Zoar...

This includes  Interstate 77 in Ohio between mile markers 73 and 94.

Heavy rainfall also is occurring with these storms and may cause
localized flooding in poor drainage areas. Do not drive your vehicle
through flooded roadways.

LAT...LON 4045 8167 4063 8167 4065 8147 4067 8146
      4066 8144 4065 8144 4065 8124 4072 8124
      4073 8111 4022 8178 4045 8180
TIME...MOT...LOC 1727Z 226DEG 32KT 4076 8178 4034 8175
Special weather statement, Aug 17, 12:45 PM EST, 4 hours 15 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
145 PM EDT FRI AUG 17 2018

OHZ039-040-048-049-057-058-171800-
Guernsey-Tuscarawas-Coshocton-Harrison-Muskingum-Carroll-
145 PM EDT FRI AUG 17 2018

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND AND HEAVY
RAIN WILL AFFECT WEST CENTRAL HARRISON...NORTHERN GUERNSEY...
SOUTHEASTERN COSHOCTON...NORTHEASTERN MUSKINGUM...WEST CENTRAL
CARROLL AND SOUTHERN TUSCARAWAS COUNTIES...

At 145 PM EDT, a strong thunderstorm was located near Newcomerstown,
or 10 miles southeast of Coshocton, moving east at 30 mph.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
New Philadelphia...               Uhrichsville...
Newcomerstown...                  Dennison...
Gnadenhutten...                   Antrim...
Tuscarawas...                     Midvale...
Port Washington...                Barnhill...
Roswell...                        Plainfield...

This includes  Interstate 77 in Ohio between mile markers 53 and 72.

Brief rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4010 8173 4026 8174 4059 8129 4013 8133
TIME...MOT...LOC 1745Z 256DEG 26KT 4021 8168

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Belmont

When
August 17, 5:00 PM EST to 8:00 PM EST
Where
Belmont County, 0.08 mi NW of St Clairsville to 0.11 mi W of St Clairsville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
40.081, -80.901

County 911 officials reported several flooded basements in St. Clairsville.

Flood, Belmont

When
August 17, 5:00 PM EST to 8:00 PM EST
Where
Belmont County, 0.15 mi WSW of Martins Ferry to 0.15 mi WNW of Martins Ferry
Cause
Heavy Rain
Reported by
County Official
Coordinates
40.099, -80.723

County 911 officials reported flooded docks at the United Dairy Plant.

Flood, Belmont

When
August 17, 5:20 PM EST to 8:00 PM EST
Where
Belmont County, 0.5 mi WNW of Bridgeport to 0.46 mi NW of Bridgeport
Cause
Heavy Rain
Reported by
County Official
Coordinates
40.072, -80.759

County 911 officials reported that State Route 40 near Bridgeport was flooded.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2018Every state in 2018This day in weather historyWarnings in Ohio, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 780186, 780188, 780189.